Alert archive / Michigan / River Flood Warnings in 2018

River Flood Warning 41, NWS Grand Rapids, MI

September 2, 2018Kent County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Sep 2, 2018, 8:04 AM EDT for Kent County, Michigan. It took effect at Sep 3, 2018, 8:00 PM EDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 8:04 AM EDT (12:04 UTC)
In effect from
Sep 3, 2018, 8:00 PM EDT
Expired
Sep 3, 2018, 10:58 AM EDT
In force
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 22 km from the middle of the area, began a volume at 12:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rogue River at Rockford (ROCM4).

Action stage
7 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04118500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

800 
WGUS43 KGRR 021204
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
804 AM EDT Sun Sep 2 2018

...The National Weather Service in Grand Rapids has issued a flood 
warning for the following rivers in Southwest Lower Michigan...

  Rogue River Below Rockford affecting Kent County

.Multiple rounds of heavy rain over the past 24 hours has led to a rapid
rise along the Rogue River. Additional rounds of heavy rainfall are
possible tonight and Labor Day, and may cause additional rises. This 
forecast is based on 24 hour forecast rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Even 6 inches of fast-moving flood water can knock 
you off your feet... and a depth of 2 feet will float your car.  
Never try to walk... swim... or drive through such swift water.  If 
you come upon flood waters... stop... turn around and go another way.

This warning will be in effect until the river falls below its flood 
stage.  

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC081-031403-
/O.NEW.KGRR.FL.W.0041.180904T0000Z-180904T1200Z/
/ROCM4.1.ER.180904T0000Z.180904T0000Z.180904T0000Z.NO/
804 AM EDT Sun Sep 2 2018

The National Weather Service in Grand Rapids has issued a 

* Flood Warning for 
  the Rogue River Below Rockford.
* from Monday evening to Tuesday morning.
* At  7:00 AM Sunday the stage was 7.7 feet.
* Flood stage is 8.0 feet.
* Minor Flooding is forecast.
* Forecast, the river is expected to rise to near flood stage 
  this morning and again tomorrow evening.
* Impact, at 8.0 feet...Expect minor flooding of homes upstream of 
  Rockford.
* Flood history, this crest compares to a previous crest of 8.0 feet 
  on Mar 17 1982.  

&&

LAT...LON 4306 8562 4310 8562 4313 8559 4313 8551
      4309 8555 4306 8555             

$$
3 follow-up statements
009 
WGUS83 KGRR 021401
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
1001 AM EDT Sun Sep 2 2018

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Rogue River Below Rockford affecting Kent County

.Water levels rose rapidly along the Rogue River early this morning in 
response to another round of heavy rain. Much of the river basin received 
3 inches of rain from rounds of storms Saturday and early Sunday morning. 
The rest of today will most likely be dry for this area, and water levels 
will initially fall before rising again Monday as runoff reaches the river. 
The river is expected to reach flood stage Monday night. 

This forecast uses precipitation forecast over the next 24 hours. Additional
rounds of heavy rainfall are expected through the next week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC081-031601-
/O.EXT.KGRR.FL.W.0041.180904T0000Z-180904T1800Z/
/ROCM4.1.ER.180904T0600Z.180904T0600Z.180902T1400Z.NO/
1001 AM EDT Sun Sep 2 2018

The Flood Warning continues for
  the Rogue River Below Rockford.
* from Monday evening to Tuesday afternoon.
* at  9:00 AM Sunday the stage was 7.3 feet.
* Flood stage is 8.0 feet.
* Forecast, the river is expected to rise to near flood stage
  Monday night.
* Impact, at 8.0 feet...Expect minor flooding of homes upstream of 
  Rockford.
* Flood history, this crest compares to a previous crest of 7.8 feet 
  on Apr 29 2011.  

&&

LAT...LON 4306 8562 4310 8562 4313 8559 4313 8551
      4309 8555 4306 8555             

$$

HLO
756 
WGUS83 KGRR 030308
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
1108 PM EDT Sun Sep 2 2018

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Rogue River Below Rockford affecting Kent County

.The Rogue River is down from its crest earlier today and is 
currently near bankfull. Additional heavy rain overnight may cause
the river to rise to minor flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC081-040508-
/O.CON.KGRR.FL.W.0041.000000T0000Z-180904T1800Z/
/ROCM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1108 PM EDT Sun Sep 2 2018

The Flood Warning continues for
  the Rogue River Below Rockford.
* until Tuesday afternoon.
* at 10:00 PM Sunday the stage was 7.0 feet.
* Flood stage is 8.0 feet.
* Forecast, heavy rain Sunday night may cause the river to rise
  to near flood stage at 8.0 feet on Monday.
* Impact, at 8.0 feet...Expect minor flooding of homes upstream of 
  Rockford.

&&

LAT...LON 4306 8562 4310 8562 4313 8559 4313 8551
      4309 8555 4306 8555             

$$

CAS
159 
WGUS83 KGRR 031458
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
1058 AM EDT Mon Sep 3 2018

 ...The Flood Warning has been cancelled for the following river in Southwest
 Lower Michigan...

  Rogue River Below Rockford affecting Kent County

.The Rogue River will remain near bankfull today as runoff from recent
heavy rainfall continues and showers and thunderstorms move through the
area today and tonight. The heaviest area of rain last night tracked 
just to the north of the river basin, and the flood warning has been 
cancelled. Rain may be locally heavy over this area for the next 24 hours,
and river levels will be closely monitored. Additional heavy rain may occur
Wednesday evening and Wednesday night.

The following forecast is based on observed and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC081-031528-
/O.CAN.KGRR.FL.W.0041.000000T0000Z-180904T1800Z/
/ROCM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1058 AM EDT Mon Sep 3 2018

The Flood Warning is cancelled for
  the Rogue River Below Rockford.
  and has been downgraded to a Flood Advisory.
* at 10:00 AM Monday the stage was 7.2 feet.
* Flood stage is 8.0 feet.
* Forecast, the river will crest below flood stage at 7.6 feet this 
  evening.
* Impact, at 8.0 feet...Expect minor flooding of homes upstream of 
  Rockford.
* Flood history, this crest compares to a previous crest of 7.8 feet 
  on Apr 29 2011.  

&&

LAT...LON 4306 8562 4310 8562 4313 8559 4313 8551
      4309 8555 4306 8555             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Sep 2, 7:53 AM EDT, 11 minutes earlier.

Area forecast discussion, Sep 2, 7:53 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
753 AM EDT Sun Sep 2 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 318 AM EDT Sun Sep 2 2018

Periods of showers and thunderstorms will continue through this
week as a stalled front remains across the Great Lakes, with
occasional waves of low pressure moving along it.

&&

.UPDATE...
Issued at 653 AM EDT Sun Sep 2 2018

The Flood Watch is cancelled. Radar trends show the heavier rain
is ending without excessive amounts having fallen so far. No
widespread heavy rain is expected today.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 318 AM EDT Sun Sep 2 2018

The Flood Watch continues through 8 AM and may need to be
extended, but that decision will be made later this morning after
seeing how the current batch of thunderstorms evolved over the
next few hours.

Forecast issue in the near term continues to be timing and
coverage of showers and thunderstorms as moist airmass is in place
and some convection is expected along baroclinic zone oriented
across the Great Lakes region through the period.

Storms currently propagating eastward along a broad area of warm
advection from eastern Iowa into southern Lower Michigan with
periods of heavy rain across the central zones through this
morning. Severe threat appears low and mitigated by lack of deep
layer shear, but instability continues to be strong enough produce
strong updrafts and we saw last evening what happens when strong
updrafts occur in areas of locally enhanced storm relative
helicity or intersect outflow boundaries.

No real clear signal for organized convection during the rest of
the near term but occasional convective complexes are possible
through early Tuesday before the surface front/baroclinic zone
lifts north.

.LONG TERM...(Tuesday night through Saturday)
Issued at 318 AM EDT Sun Sep 2 2018

Thunderstorms should diminish on Tuesday as we are in the warm
sector. Then the upper ridging flattens a bit by Wednesday with a
cold front pushing south and stalling just south of Lower
Michigan by the end of the week. Showers could continue into
Saturday especially in the vicinity of the front across the
southern forecast area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 753 AM EDT Sun Sep 2 2018

VFR conditions will prevail today with only widely scattered
showers and thunderstorms into this evening. SOme fog is possible
tonight with MVFR conditions and patchy IFR after midnight.

&&

.MARINE...
Issued at 318 AM EDT Sun Sep 2 2018

Winds and waves should continue to decrease today and be relatively
light through Labor Day.

&&

.HYDROLOGY...
Issued at 348 PM EDT Sat Sep 1 2018

An active and fairly wet weather pattern will remain over the region
into next weekend. Rounds of showers and storms, all with the
potential to produce very heavy rain in a short period of time, are
expected through next Saturday. Some locations will likely receive
multiple rounds of heavy rain over the next week. This will increase
the potential for flooding, especially in areas where soils remain
saturated from earlier heavy rain over the past week.

The next widespread round of heavy rainfall is expected tonight into
Sunday morning. Storms tonight may repeatedly affect the same
locations. Additional rainfall between 1 and 3 inches may fall over
much of West Michigan (slightly less east of Battle Creek and south
of Lansing), increasing the risk for flooding.

River levels are running more than 90 percent of usual levels for
this time of year, generally east of U.S. 131 and north of I-96.
This includes the Muskegon River Basin and the western portions of
the Grand and Kalamazoo River Basins. Multiple rounds of heavy rain
through next weekend may cause flooding, especially along the
smaller creeks and streams. Larger mainstem rivers such as the
Muskegon, Grand, and Kalamazoo could potentially see significant
rises if enough rain falls over the river basin, though it may take
several day for the water to work through the system.

Potential for flooding, including along main-stem rivers, will need
to be monitored throughout the next week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...Ostuno
SYNOPSIS...Ostuno
SHORT TERM...Ostuno
LONG TERM...Ostuno
AVIATION...Ostuno
HYDROLOGY...HLO
MARINE...Ostuno
Hazardous weather outlook, Sep 2, 3:53 AM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
353 AM EDT Sun Sep 2 2018

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
030800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
353 AM EDT Sun Sep 2 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms with heavy rain are expected. The main threats will
be localized flooding, lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms with heavy rain are possible through Wednesday. The
main threats will be localized flooding, lightning and gusty
winds.

In the hours before

Local storm report, Sep 2, 2:18 AM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
218 AM EDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     2 SSE PLAINWELL         42.41N 85.62W
09/01/2018                   KALAMAZOO          MI   911 CALL CENTER

            TREES DOWN AT INTERSECTION OF AB AVENUE AND
            DOUGLAS AVENUE. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Sep 2, 2:39 AM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
239 AM EDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND DMG     4 SW BURLINGTON         42.07N 85.14W
09/01/2018                   CALHOUN            MI   911 CALL CENTER

            TREE DOWN ON NORTH BROADWAY STREET JUST
            NORTH OF THE BRANCH COUNTY LINE IN UNION
            CITY. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Sep 2, 2:44 AM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
244 AM EDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     TSTM WND DMG     1 NW TEKONSHA           42.11N 85.01W
09/01/2018                   CALHOUN            MI   911 CALL CENTER

            TREE DOWN AT INTERSECTION OF 15 MILE ROAD
            AND M-60. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Sep 2, 5:56 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
556 AM EDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     MARINE TSTM WIND 4 W PORT SHELDON        42.90N 86.27W
09/02/2018  M38 MPH          LMZ846             MI   BUOY

&&

HLO
Special weather statement, Sep 2, 6:05 AM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
605 AM EDT SUN SEP 2 2018

MIZ051-052-057>059-021100-
Montcalm-Clinton-Gratiot-Ionia-Kent-
605 AM EDT SUN SEP 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENT...SOUTHWESTERN
GRATIOT...IONIA...WESTERN CLINTON AND SOUTHEASTERN MONTCALM
COUNTIES...

At 603 AM EDT, a strong thunderstorm was located near Grattan, or 8
miles west of Greenville, moving east at 40 mph. Heavy rain could
cause ponding of water on roads. This storm also has intense
lightning and small hail is possible.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ionia...               Greenville...          Belding...
Portland...            Lowell...              Saranac...
Carson City...         Grattan...             Orleans...
Crystal...             Fowler...              Sebewa...
Westphalia...          Lyons...               Sheridan...
Muir...                Pewamo...              Hubbardston...
Eagle...               Smyrna...

LAT...LON 4307 8551 4322 8545 4328 8472 4278 8470
      4278 8509
TIME...MOT...LOC 1003Z 272DEG 37KT 4315 8541

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:18 PM EDTSevere Thunderstorm WarningGRRGratiot, Isabella, Montcalm57 min
Sep 1, 8:30 PM EDTSevere Thunderstorm WarningGRRJackson45 min
Sep 1, 9:16 PM EDTAreal Flood WarningGRRJackson12 hr
Sep 1, 11:10 PM EDTRiver Flood WarningGRRJackson7 hr
Sep 2, 4:19 AM EDTSpecial Marine WarningGRR41 min
Sep 2, 6:05 AM EDTSpecial Weather StatementGRRIonia55 min
Sep 2, 6:57 PM EDTSpecial Weather StatementGRRMason63 min
Sep 2, 7:49 PM EDTSpecial Weather StatementGRRLake56 min

Nearby

River Flood Warnings in Michigan, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.